On June 2nd i had my procedure done, a total of 3000 grafts divided between the frontal area and back. My question is after day 14 i started to use minoxidil, and every time i use it and rub it into the scalp a large amount of hair falls out into my hand as i am rubbing it in. Is this normal? Can the minoxidil be doing more harm than good?
The other question i have is the fact that i am a smoker has me worried sick that the grafts will not grow because of this. My doctor never asked me if i was a smoker, or warned me not to smoke because it may harm grafts. However after doing some research it seems like i should have stopped prior to surgery and at least 10 days after, is this true? I am now 3 weeks post op and trying to quit, i definatly have cut down, is it to late?
If rubbing minoxidil on your transplants causes hair to fall out, stop the rubbing process. Although it is usually safe to use minoxidil two weeks after a hair transplant, in your case it may not be good. Minoxidil is a known irritant in some people.
With regard to smoking and transplants, it is thought that there is a connection between hair growth from transplants being less for smokers than for non-smokers. The scientific evidence on this is not substantially strong, however. I do have patients that refused to cease their nicotine habit before or after their procedures and the results still turned out great. I’m certainly not suggesting you continue on with smoking as normal though (not to be preachy, but quitting should be something to consider with or without a hair transplant).